DIAGNOSIS- NOT BFS- if you take prescription drugs MUST READ

BFS Online Support Group

Moderators: JohnV, Arron, garym

DIAGNOSIS- NOT BFS- if you take prescription drugs MUST READ

Postby Scaredlin on May 7th, 2014, 12:34 pm

Hi, I was a pretty active poster from January until April when I fell off the board for a while. Things had gotten really bad and no one could figure out why and I couldn't even post because I just knew it was not BFS. I hope this posting will help some of you. If any of you are on prescription drugs, especially muscle relaxants and SSRIs please read on. This may pertain to you. You may recall one of my BFS complaints was a burning sensation and twitching and muscle cramps and burning muscle pain and I was diagnosed (tentatively - with no nerve biopsy) with small fiber neuropathy. WRONG. WRONG. WRONG!

In April, I began deteriorating mentally and physically. As an athlete, one of my main barometers for how I felt was working out. Well, that was becoming increasingly difficult. I was getting dizzy, disoriented, my heart would beat erratically after an easy run and wouldn't calm down for 2 hours. My burning was migrating and had spread to my tonsil, throat and ear and eye on one side of my face. I developed burning mouth syndrome. I felt like I had strep throat, but yet when I swallowed nothing hurt. Then my tongue started going numb. You would think that I fell back into BULBAR ALS, but surprinsingly I did not. I knew if I felt that bad (I really did) and was still able to swallow and talk normally, it was NOT BULBAR ALS. Thank God I had some rationality left. My dentist thought I had trigeminal neuralgia.

But that wasn't the only nerve misfiring. My brain was vibrating or shaking my head as I slept - almost like a motor running. Also out of the blue I had developed Long QT syndrome which showed up on an emergency room EKG- basically when the nerves of your heart are slowing down like a traffic jam of the signals-- I could feel it. I was sluggish and tired in a way I knew something was very very very wrong. Then I developed frozen shoulder on the right side and was walking very robot/soldier like with my right leg. It was so systemic that deep down I knew something else was going on with my nerves and with no muscle weakness, unlikely to be ALS BUT I WAS TERRIFIED OF WHAT ELSE IT COULD BE.

FInally, it took the ER dr's comments about how everything I was going through sounding like DRUG WITHDRAWAL that it hit me. OMG. YES IT WAS. OMG YES IT WAS!!!!!!!!!!!!!!!!!!!!!

Back in December/January, I was having stiff neck issues and head rushes/pressure sensations which were making it hard for me to sleep. I never really got an answer on that, although my blood pressure was super low (also normal for me) that everyone thought it was autonomic nervous system/autoimmune stress related because it followed the flu. Well, very casually my doctor had put me on .5 mg KLONOPIN saying it would relax me. Little did he or I know, I would be one of the very few people to develop paradoxical symptoms - an adverse or opposite effect than intended - on the drug.

Essentially, Klonopin is supposed to make you chill. Instead for me, within a week of taking it, my nervous and immue system ramped up. I began involuntary swallowing. My reflex would just kick in (makes sense because benzos work on your central nervous system functions). I started tremoring in my face and shaking hands. I developed herpes sores all over my mouth that wouldnt go away, little blisters on my body, the muscle twitching, then muscle cramping, then the migrating burning. etc etc. This came on so gradually an insidiously that while I thought it was weird that it came on after the Klonopin, I did not tie it to that. I even commented on this board that while K helped me sleep, it was doing nothing for my muscle twitching. Yeah, because it was CAUSING IT.

I was on such a low dose (.5 x 2 a day) and then I began taking it as needed. Maybe once a day at night. So what they are theorizing happened is that I either metabolized it very very quickly b/c it was on so low a dose, that I developed an almost immediate tolerance to it within a week or so. Then, by April when I was really feeling super crappy, I started not taking it at all. By that time, I had thrown myself into FULL DRUG WITHDRAWAL. IN SHORT, ALL OF MY BFS SYMPTOMS WERE DRUG WITHDRAWAL! (from a drug I didn't enjoy or really get any benefit from- I was certainly not mentally addicted, but physically I guess my body was on the low dose that I took sporadically).

So the hell I was going through was actually drug withdrawal. Now to be fair, in February I was put on Prozac, but all of my symptoms started a month before that so it wasn't the Prozac. However, the combo of the Prozac and the Klonopin was so activating to my system that I literally began to go into full blown knee shaking, trembling anxiety ALL DAY LONG, dropping things, biting my nails, my knees bouncing up and down all the time. This only made me more mentally confused and manic. Which in turn made people think I was crazy, and they were upping my Prozac dose to the max dose. THAT INCREASED MY DETERIORATION EVEN MORE. EVEN MY PSYCHIATRIST did not recognize it until I was hospitalized. After we figured out what it was, I was so mad at my whole family, my drs, everyone. If it wasn't for my own intuition that something was terribly wrong and god bless I didnt code out in the ER b/c of the Long QT, I would not be here today. I shudder to think that I almost believed everyone that I was going crazy and took their meds without question.

This all from a seemingly benign prescription from my primary care doctor. I don't blame him, but who could have foreseen the chain or events -my quirky immune system, the development of neuro symptoms, the mania, the anxiety, the OCD that I had ALS, - that only made people assume it was psychiatric and they kept throwing meds at me - I wasted 5 months of my life in sheer terror and physical agony because of benzo withdrawal. I have been off of them for about 2 weeks and every day see physical and mental improvements with exercise, good food, yoga, accupuncture and lots of thanks to God. I am like a completely different person, back to my old, pre-Christmas self!!!!!! I feel so very blessed to have a restoration of mind and body health that I did not think was possible.

Well, that is my story. I just throw that out there for you to read. I really feel like more people, not just BFSers, need to know about this. I could have become a casualty of the drug or locked up in a mental ward somewhere. That was where I was headed with the confluence of physical and mental symptoms. A small number of you may be in the same boat and not realize it. I truly believe that for many of us, it is viral/autoimmune related. If you think your BFS is caused by something, don't stop until you find out. My other "flares" in my life of weird unexplained symptoms happened two different times because of doxycycline. They weren't quite as bad as this, but clearly something in my system triggers weird neuro symptoms when certain drugs are introduced. Now they may never find out what it is in my system that does this, but at least I know not to freak out if it happens again. And... Just be careful of muscle relaxants, SSRI's, etc. They can have a paradoxical effect on you - meaning stir up the system as opposed to calm it down. It happened to me, I lived to tell, and can now say thank GOD its not A**. God works in mysterious ways!


L
"Scaredlin" (not scared anymore !)
Scaredlin
Senior Member
Senior Member
 
Posts: 79
Joined: February 1st, 2014, 2:24 pm

Re: DIAGNOSIS- NOT BFS- if you take prescription drugs MUST

Postby Yuliasir on May 7th, 2014, 1:06 pm

that is why I was taking SSRI only on psychiartist (not a generla therapist) prescription under tight control (daily reports).
and even then my psychiatrist was denying that increased twitches are result of SSRI intake (at a very low dose). Another psychiatrist, however, supported that side effect. Both are experienced by the way, and that one who prescribed me, works in neurology ward by the way :)))
however after I fiished the course and slowly slowly withdraw myself, I started to feel my twitches are decreasing and in 4 weeks after last dose I was much much calmer...

good to read that you feel better now!!!!!!!!
User avatar
Yuliasir
Saint
Saint
 
Posts: 2952
Joined: March 3rd, 2012, 1:42 pm

Re: DIAGNOSIS- NOT BFS- if you take prescription drugs MUST

Sponsor

Sponsor
 


Return to The Support Group

Who is online

Users browsing this forum: Bing [Bot], Yahoo [Bot] and 6 guests